Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 96, NWS Grand Forks, ND

August 6, 2015Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 6, 2015, 6:57 AM CDT for Lake of the Woods County, Minnesota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2015, 6:57 AM CDT (11:57 UTC)
Expired
Aug 6, 2015, 7:16 AM CDT
In force
19 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 233 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:05 AM CDTHAIL 11 Ne Faunce, MNVERY HEAVY RAIN AND OCCASSIONAL LARGE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 12.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS53 KFGF 061157
SVRFGF
MNC077-061300-
/O.NEW.KFGF.SV.W.0096.150806T1157Z-150806T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 AM CDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 800 AM CDT

* AT 656 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAUNCE...OR
  42 MILES SOUTHEAST OF ROSEAU...MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FAUNCE AROUND 705 AM CDT.
  PITT AROUND 755 AM CDT.
  BAUDETTE AROUND 800 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4855 9444 4843 9500 4859 9511 4877 9467
      4874 9464 4874 9462 4872 9459 4872 9456
TIME...MOT...LOC 1156Z 245DEG 13KT 4854 9496 

HAIL...1.00IN
WIND...<50MPH
 
$$

TG
1 follow-up statement
669 
WWUS53 KFGF 061216
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
716 AM CDT THU AUG 6 2015

MNC077-061226-
/O.CAN.KFGF.SV.W.0096.000000T0000Z-150806T1300Z/
LAKE OF THE WOODS MN-
716 AM CDT THU AUG 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4855 9444 4843 9500 4859 9511 4877 9467
      4874 9464 4874 9462 4872 9459 4872 9456
TIME...MOT...LOC 1215Z 245DEG 13KT 4857 9486 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:47 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 6, 6:47 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 640 AM CDT THU AUG 6 2015

REDUCED/REMOVED POPS ACROSS MUCH OF THE FORECAST AREA FOR THE
MORNING HOURS AS RAP/RUC/HRRR MODELS AND RADAR TRENDS SHOW LITTLE
CONVECTION MOVING IN FROM THE WEST UNTIL NEAR 18Z. KEPT THE SCT
POPS IN THE EAST WHERE A LINE OF SHOWERS EXTENDS FROM WARROAD TO
BEMIDJI.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 327 AM CDT THU AUG 6 2015

CHALLENGE FOR TODAY IS PLACEMENT AND AMOUNT OF RAINFALL WITH
APPROACHING SHORT WAVE INTERACTING WITH PWATS ABOVE AN INCH AND A
HALF. MODELS IN GOOD AGREEMENT WITH BRINGING SHORT WAVE...CURRENTLY
DEPICTED WELL ON WATER VAPOR IMAGERY CENTERED NEAR THE SD/WY/MT/ND
BORDER AREA...EASTWARD DURING THE DAY. THIS FEATURE WITH ITS BROAD
850-500MB Q VECTOR DIVERGENCE AND SFC LOW TRACKING ACROSS THE
SOUTHERN FA THIS AFTERNOON AND EVENING WILL ALLOW A PROLONGED TIME
PERIOD FOR SHOWERS AND THUNDERSTORMS. GENERALLY AN INCH TO AN INCH
AND A HALF OF PRECIP IS EXPECTED ALONG AND SOUTH OF A VALLEY CITY
TO FARGO TO FOSSTON TO BAUDETTE LINE. SOME ENSEMBLE MEMBERS
PRODUCE NEIGHBORHOOD PROBS OF 50 PERCENT OF 3 INCHES IN WEST
CENTRAL MINNESOTA. GIVEN THIS GUIDANCE WENT AND HEAD AND ADDED HEAVY
RAINFALL FOR THIS AREA WITH HIGH PWATS AND POTENTIALLY SLOW
MOVING STORMS CREATING A PROLONGED DURATION OF RAINFALL. SOME
STORMS MAY REACH SEVERE CATEGORIES AS A MARGINAL THREAT EXISTS
ALONG AND SOUTH OF HIGHWAY 200 WITH A SLIGHT RISK FOR SOUTHERN
PORTIONS OF SARGENT... RICHLAND...WILKIN COUNTIES AND ALL OF GRANT
COUNTY. THESE LOCATIONS WILL BE NEAR THE SFC LOW TRACK WHERE
ENHANCED LIFT AND BETTER INSTABILITY MAY DEVELOP THIS AFTERNOON.

FRIDAY WILL SEE LINGERING SHOWERS IN THE EAST AND THE LAKE OF THE
WOODS AREA DEPARTING IN THE MORNING WITH DRY WEATHER AND TEMPS
INTO THE 80S AS CLOUDS SCT OUT.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 AM CDT THU AUG 6 2015

FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL SEE BEST CHANCES FOR
SCATTERED STORMS IN THE SOUTHERN HALF OF THE FA WITH A SHORT WAVE
PROGGED TO MOVE ALONG THE ND/SD BORDER. TIMING OF CONVECTIVE
CLUSTER APPEARS TO BE LATE FRIDAY INTO EARLY SATURDAY MORNING WITH
THE AFTERNOON AND EVENING BEING DRY.

SUNDAY-WEDNESDAY...00Z MODELS IN GOOD AGREEMENT WITH THE
DEVELOPMENT OF AN UPPER LEVEL RIDGE NEXT WEEK...LEADING TO MAINLY
DRY WEATHER. VERY LOW CONFIDENCE FOR THE BEGINNING OF THE PERIOD
WITH THE GFS DRY AND THE ECMWF WET. TEMPERATURES NEAR NORMAL
TRANSITIONING TO ABOVE NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 636 AM CDT THU AUG 6 2015

TEMPO VSBY AT DVL IS MORNING UNTIL 15Z... OTHERWISE EXPECT MUCH OF
THE DAY TO BE VFR WITH CONVECTION DEVELOPING THIS AFTERNOON IN THE
SOUTH AND SPREADING TO THE EAST...UNCERTAINTY EXISTS ON HOW FAR
NORTH RAIN/THUNDER WILL EXPAND. FARGO SHOULD SEE THUNDER WITH THE
APPROACH OF SFC LOW LATE THIS AFTERNOON. VCTS OR VCSH ACTIVITY AT
GFK...TVF AND BJI THIS EVENING WHERE COVERAGE/TIMING IS MUCH MORE
UNCERTAIN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JK
SHORT TERM...JK
LONG TERM...JK/TG
AVIATION...JK
Hazardous weather outlook, Aug 6, 5:01 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
501 AM CDT THU AUG 6 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
501 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE SOUTHERN
PORTIONS OF SARGENT...RICHLAND...WILKIN AND ALL OF GRANT COUNTY
AND A MARGINAL RISK FROM COUNTIES ALONG AND SOUTH OF THE HWY 200
CORRIDOR FOR THUNDERSTORMS WITH THE PRIMARY THREATS OF DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY THERE WILL MULTIPLE CHANCES FOR
THUNDERSTORMS THOUGH AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JK

In the hours before

Special weather statement, Aug 6, 6:55 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 AM CDT THU AUG 6 2015

MNZ006-061245-
LAKE OF THE WOODS MN-
655 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY UNTIL 745 AM CDT...

AT 654 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAUNCE...OR 41 MILES SOUTHEAST OF ROSEAU...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FAUNCE AROUND 705 AM CDT.
  PITT AROUND 745 AM CDT.

LAT...LON 4845 9497 4856 9507 4877 9470 4853 9448
TIME...MOT...LOC 1154Z 245DEG 13KT 4854 9497

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:55 AM CDTSpecial Weather StatementFGFLake of the Woods50 min
Aug 6, 11:01 AM CDTAreal Flood AdvisoryFGFBeltrami6 hr
Aug 6, 3:07 PM CDTSpecial Weather StatementFGFWilkin53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.